[Skip to Content]
[Skip to Content Landing]
Article
April 1992

Aminoglycoside Toxicity

Author Affiliations

New Orleans, La

Arch Ophthalmol. 1992;110(4):446. doi:10.1001/archopht.1992.01080160024002
Abstract

To the Editor.  —I read the article by Campochiaro and Conway1 with interest. This survey of retinal specialists suggests a more widespread toxicity of aminoglycosides after intravitreal injection than previously reported. Although the authors do not present a satisfactory explanation for this high prevalence of toxicity, they conclude "... that macular infarction can occur after intravitreous injection of any aminoglycoside, even with doses that were previously considered safe."I would like to point out that the most probable cause of the toxicity seen in their data is the practice of intravitreal injection of antibiotics after vitrectomy. There is a misconception among many investigators who believe that doses determined to be nontoxic to the retina in the presence of the vitreous can be administered to the vitrectomized eye.Very early in our studies, we found the established safe doses of antibiotics to be toxic to the vitrectomized eye.2 The absence

First Page Preview View Large
First page PDF preview
First page PDF preview
×